Plaquenil generally takes 2-3 months before you notice any effects. However, lots of times we don't think it is doing anything, but then stopping for a week or so shows that it really is helping. (Don't test this out, you need to keep taking it to build up to therapeutic levels.)
It is entirely possible that your symptoms are increasing due to increased disease activity -- just think how much worse it would be if you were not taking Plaquenil!! Sun sensitivity, major fatigue, hair loss, and even burning joints are all common Lupus symptoms.
Since you have noticed your symptoms are increasing, I would suggest you try to see your rheumy sooner rather than later. There are what I think of as 3 levels of treatments.
1) Plaquenil & Prednisone.
2) Imuran, Cellcept, or MTX. These are tried one at a time, it is not known why one will work for patient X and not patient Y, they are trial-and-error to see what helps you. These are in addition to Plaquenil & Prednisone, although usually the prednisone is cut back while trying these.
3) New and much more serious approaches are Benylsta and IVIG.
It may be time to do something in addition to the Plaquenil.
Let us know how it goes!
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2002DIAGNOSING LUPUS & HW's LUPUS 101
"Life is far too important to be taken seriously." - Oscar Wilde